Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Sacramento, CA

June 11, 2009Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 11, 2009, 6:36 PM PDT for Tehama County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2009, 6:36 PM PDT (01:36 UTC)
Expired
Jun 11, 2009, 7:30 PM PDT
In force
54 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 87 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM PDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT THU JUN 11 2009

.DISCUSSION...
SIMILAR WEATHER PATTERN AS YESTERDAY AS THE SOUTHERN BRANCH OF A
SPLIT UPPER LEVEL FLOW HAS BROUGHT A LONGWAVE TROUGH OVER
CALIFORNIA. AT PRESENT A CLOSED UPPER LOW IS OVER THE SOUTHERN
OREGON COAST AND HAS BEEN NEARLY STATIONARY THERE FOR THE LAST 12 TO
24 HOURS. THIS LOW WILL SLOWLY DROP SOUTH INTO INTERIOR NORTHERN
CALIFORNIA OVER THE NEXT FEW DAYS. RADAR IMAGERY SHOWS THAT
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE
COASTAL RANGE AND SOUTHERN CASCADE CRESTS SINCE AROUND NOON AND HAVE
BEEN ADVECTING TO THE NORTH AND EAST. SOME OF THE MORE POTENT CELLS
MAY BE BRINGING SMALL HAIL...LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAIN. AN AREA CELLS HAVE BEGUN TRAINING OVER THE REDDING AREA AS OF
THIS WRITING...EXPECTING THAT THEY MAY SEE SOME DECENT RAINFALL OVER
THE NEXT FEW HOURS.

TEMPERATURES ALONG MUCH OF THE VALLEY THIS AFTERNOON ARE RUNNING 2-5
DEGREES WARMER THAN YESTERDAY WITH ABUNDANT INSOLATION WITH
TEMPERATURES OVER HIGHER ELEVATIONS AROUND WHERE THEY WERE
YESTERDAY. SHOWERS WILL SLOWLY DECREASE IN COVERAGE THIS
EVENING...ALTHOUGH EXPECTING A FEW SHOWERS TO LINGER OVER HIGHER
ELEVATIONS OVERNIGHT. EXPECTING MUCH OF THE SAME FRIDAY AS THE UPPER
LOW DRIFTS VERY SLOWLY SOUTHWARD TOWARDS NORCAL. A SHORTWAVE OFF THE
SOCAL COAST WILL MAKE ITS WAY NORTHEAST AND INTO CENTRAL CALIFORNIA
FRIDAY. THIS SHORTWAVE WILL LIKELY INCREASE THE COVERAGE OF SHOWERS
AND THUNDERSTORMS ALONG THE MOUNTAINS. IT WILL ALSO BRING MORE
CLOUDINESS...LIKELY LIMITING FRIDAY HIGHS TO A FEW DEGREES COOLER
THAN TODAYS. WINDS THROUGH THE CARQUINEZ STRAIT TONIGHT INTO FRIDAY
MORNING WILL BE COMPARABLE TO THE LAST FEW DAYS...BUT EXPECTING A
CONTINUED DETERIORATING MARINE LAYER AND THUS LESS OF A MARINE LAYER
INTRUSION.

THE UPPER LOW WILL MOVE OVERHEAD SATURDAY...LIKELY BRINGING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS. HAVE ALSO
INCREASED CHANCES OF PRECIPITATION OVER THE VALLEY ON SATURDAY AND
SATURDAY NIGHT. THE OVERALL PATTERN WILL BE SLOW TO CHANGE WITH
CONTINUED SHORTWAVES MOVING THROUGH THE AREA. AS SUCH HAVE CONTINUED
THE CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS THROUGH
THE SHORT TERM PERIOD. DANG

.EXTENDED DISCUSSION...
LONG RANGE MODELS PLACE THE UPPER LEVEL TROUGH OVER CALIFORNIA WITH
LITTLE SHIFTING TO THE SOUTHEAST AS CLOSED LOW PRESSURE SYSTEM
DEVELOPS BY TUESDAY MORNING. GFS IS A LITTLE MORE AGGRESSIVE BY
BRINGING MORE POSITIVE VORTICITY CLOSE TO OUR CWA. DUE TO THIS
SCENARIO...SLIGHT CHANCES OF PRECIP HAVE BEEN ADDED TO THE NORTHERN
MOUNTAINS...COASTAL RANGE...AND SIERRA NEVADA DURING THIS PERIOD.
AFTER TUESDAY...MODELS SOMEWHAT AGREE WITH CUTTING THE UPPER LOW OFF
AND MOVING IT TO SOUTHERN CALIFORNIA MID-TO-LATE WEEK. BY
FRIDAY...THIS CUT-OFF LOW RETROGRADES TO THE PACIFIC
OCEAN...SOUTHWEST OF THE SOUTHERN CALIFORNIA COAST. ON
SATURDAY...MODELS HINT THAT THE CUTOFF LOW WILL BE REABSORBED WITH
THE JET STREAM...BRINGING THE TROFFY PATTERN BACK TO CALIFORNIA. AT
THIS POINT MODELS DIVERGE SIGNIFICANTLY...AND THEREFORE CONFIDENCE
IN SOLUTIONS FOR THE WEEKEND OF JUNE 19 IS LOW. GARCIA

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS MOVING EASTWARD NEAR RDD AND RBL TERMINALS
THIS AFTERNOON...AS WELL AS CUMULUS CLOUDS WITH A FEW SHOWERS
DEVELOPING ALONG THE SIERRA NEVADA AND COASTAL RANGE.
OTHERWISE...GENERAL VFR CONDITIONS IN THE SOUTHERN SACRAMENTO AND
NORTHERN SAN JOAQUIN VALLEYS THROUGH THE NIGHT. WESTERLY FLOW ALOFT
THIS EVENING SHIFTING TO THE SOUTHWEST BY FRIDAY MORNING. EXPECT
MORE SHOWER ACTIVITY OVER THE HIGHER ELEVATIONS AND NORTHERN SAC
VALLEY FRIDAY AFTERNOON. GARCIA

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 7:00 AM PDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU JUN 11 2009

CAZ013>019-063-064-066>069-121400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SIERRA
NEVADA AND NORTHERN MOUNTAINS...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
NORTHERN INTERIOR MOUNTAINS AND SIERRA NEVADA THROUGH THE PERIOD
WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE VALLEY FRIDAY THROUGH
MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jun 11, 5:55 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 PM PDT THU JUN 11 2009

CAZ015-063-066-120200-
TEHAMA CA-SHASTA CA-
555 PM PDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
  CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 700 PM PDT

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLOSSOM..MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   RED BLUFF...
   DAIRYVILLE...
   COTTONWOOD...
   BLOSSOM...
   ROSEWOOD...
   STATE HIGHWAY 36...
   INTERSTATE 5...
   STATE HIGHWAY 99

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4049 12198 3994 12179 3997 12270 4031 12272
TIME...MOT...LOC 0053Z 263DEG 22KT 4023 12239

LR/EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:55 PM PDTSpecial Weather StatementSTOTehama65 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.